Journal of Differential Geometry

Foliations of asymptotically flat 3-manifolds by 2-surfaces of prescribed mean curvature

J. Metzger

Full-text: Open access

Abstract

We construct 2-surfaces of prescribed mean curvature in 3-manifolds carrying asymptotically flat initial data for an isolated gravitating system with rather general decay conditions. The surfaces in question form a regular foliation of the asymptotic region of such a manifold. We recover physically relevant data, especially the ADM-momentum, from the geometry of the foliation.

For a given set of data $(M, g,K)$, with a three dimensional manifold $M$, its Riemannian metric $g$, and the second fundamental form $K$ in the surrounding four dimensional Lorentz space time manifold, the equation we solve is $H+P = const$ or $H−P = const$. Here $H$ is the mean curvature, and $P = trK$ is the 2-trace of $K$ along the solution surface. This is a degenerate elliptic equation for the position of the surface. It prescribes the mean curvature anisotropically, since $P$ depends on the direction of the normal.

Article information

Source
J. Differential Geom., Volume 77, Number 2 (2007), 201-236.

Dates
First available in Project Euclid: 8 October 2007

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1191860394

Digital Object Identifier
doi:10.4310/jdg/1191860394

Mathematical Reviews number (MathSciNet)
MR2355784

Zentralblatt MATH identifier
1140.53013

Citation

Metzger, J. Foliations of asymptotically flat 3-manifolds by 2-surfaces of prescribed mean curvature. J. Differential Geom. 77 (2007), no. 2, 201--236. doi:10.4310/jdg/1191860394. https://projecteuclid.org/euclid.jdg/1191860394


Export citation